Illinois, 2016

Tornadoes and Hail in Illinois, June 22, 2016

June 22, 2016 · NWS LOT · 23 events in 8 counties and zones

The evening of Wednesday, June 22 brought a favorable setup for tornadoes across northern Illinois. There were approximately 3 supercells which brought numerous tornadoes to the NWS Chicago CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

The evening of Wednesday, June 22 brought a favorable setup for tornadoes across northern Illinois. There were approximately 3 supercells which brought numerous tornadoes to the NWS Chicago CWA. NWS ground survey data combined with aerial photography, radar and satellite imagery, and detailed reports from trained storm spotters have helped to determine that 15 tornadoes occurred across the NWS Chicago County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 6:16 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 22, 6:16 PM CST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
716 PM CDT WED JUN 22 2016

.MESOSCALE DISCUSSION...
716 PM CDT

The eastern most supercell storm near the boundary in central Lee
County /just east of Amboy/ has continuously had signatures on
radar of having a rear-flank downdraft undercut the rotation, that
has prevented more of a pronounced tornado threat thus far.
However, the latest recycle and reports from trained storm
spotters has indicated a better low-level rotation and tornado
threat warranting a tornado warning.

Further to the west, the supercell about to clip far southwestern
Lee County has also shown a cycling nature and will be closely
monitored as it rides the Lee and Bureau County and could present
a tornado threat.

MTF

&&

.SHORT TERM...
259 PM CDT

Through Tonight...

Elevated thunderstorms have continued to fester over the past
couple hours within the warm air advection across north central
through east central Illinois. However, attention for the main
severe weather episode is still focused on renewed surface based
development expected around 4-6 PM. Although the air mass over
northern Illinois continues to remain in the lower 70s with lower
cloud cover continuing, a very warm and moist air mass resides just
to our south. The latest surface analysis continues to show the warm
front shifting northward over southern Iowa and into central
Illinois. Just south of this boundary, conditions are in the lower
to middle 90s, with dew points in the low 70s. As this air mass
continues to shift northward over the next few hours, expect
conditions to become more supportive of significant convective
development. As mentioned previously, it appears that renewed
development will likely occur in the vicinity of the triple point
most favored over northwestern Illinois/far southwestern WI. This
general scenario continues to be supported by the CAMs (convective
allowing models) and have been for several runs.

The latest VAD wind profile out of KDVN indicates that a strong
veering wind field is already in place. Given that the surface
boundary will likely set up somewhere near the I80 corridor, and
surface winds will be increasingly backed along the boundary, there
still appears to be an enhanced tornado threat, with a strong
tornado or two possible near the front where enhanced helicity will
be present.  Additionally, given the super cell storm motion looks
to be nearly parallel to the boundary, this indicates the potential
for a maximum residence time of any supercells if they were to
develop along this boundary, which would locally enhance the tornado
threat and longevity.

In addition to the tornado threat, large hail and damaging winds will
be possible with these storms as they develop. The storms should
begin to build upscale into wind-producing congealed segments or
LEWPs as it moves over the Chicago area and into northwest Indiana.
This will make strong damaging winds, possibly in excess of 70 mph,
the main threat. However, tornadoes will remain
possible...especially in the vicinity of the surface boundary.

These storms will be fairly progressive and thus the severe threat
should end from northwest to southeast by late evening. The rapid
storm motion looks to also limit the magnitude of flash flooding,
especially considering much of the heavy rainfall this morning
stayed west/southwest of the area. However, due to the possibility
of heavy rainfall rates up to 2 inches per hour, and them possibly
impacting the urban areas of Chicago, we still find it prudent to
hold onto the going Flash Flood Watch.

KJB

&&

.LONG TERM...
300 PM CDT

Thursday through Wednesday...

The pattern looks quieter in the extended. A vort streamer pushes
south into northern IL Thursday morning. Given the recent rain and
moist conditions, thinking a few isolated showers are possible so
included a slight chance of showers in the forecast through early
Thursday afternoon.  North winds will allow a lake breeze to form.
Temps will then vary from the low 80s along and south of I-80 and
70s north of I-80.  There may be an elevated risk of rip currents at
the IL and northwest IN beaches Thursday due to high waves.  Do not
have enough confidence in exact wave heights to issue a beach
hazards statement at this time.

High pressure builds over the region Thursday night into Friday
leading to a dry forecast. High temps will be in the low 80s;
however, a lake breeze will keep temps along the lake in the low
70s.

The high shifts east Friday afternoon and an upper level shortwave
trough scoots over the region Saturday.  Showers and storms will
spread east across the warning area Saturday afternoon.  Forecast
soundings feature a decent cap so thinking the severe storms will
occur to our east.  Warmer conditions are expected with high temps
in the upper 80s and heat indices in the low to mid 90s.

Showers and storms continue Sunday, some left over convection from
out east the day before.  Forecast soundings dry out as the day goes
on so outside of any frisky storms early Sunday, severe weather is
not expected. Forecast high temps are once again forecast to be near
90, but convection may limit warming leading to cooler temps.
Thinking that we will warm quickly behind the storms Sunday;
therefore, kept the warm temps in the forecast.

The early part of next week looks dry with one more warm day Monday.
Temps will be in the mid to upper 80s with heat indices in the upper
80s to low 90s.  A cold front pushes south through the region Monday
afternoon and night bringing a break to the heat.  High temps Tues
and Wed are forecast to be in the 70s and 80s.

JEE

&&

.AVIATION...
For the 00Z TAFs...

Main concern continues to be shower/thunderstorm activity between
now and about 03-04z. Primary activity has developed towards KRPJ
and points west and is tracking east-southeast. This more intense
activity will continue on a south of east track and should largelypass
south of the terminals toward 01z. Additional weaker activity has
developed north of the heavier activity and is quickly approaching
ORD/MDW. It appears that it will be this weaker type shra/tsra
activity that will impact the terminals between now and about
03/04z. Will continue with prevailing tsra and TEMPO lower vsby.
However, coverage could be more intermittent that implied by the
TAF. RFD should see activity exit by around 02z.

Otherwise, winds will be easterly turning northeasterly at the
terminals through the evening. Cigs will increase later tonight
and lower with a period of IFR looking likely which would continue
through daybreak if not a few hours beyond. Improvement to MVFR is
expected with the lowest clouds scattering into midday with VFR
expected for the afternoon. Confidence in timing of these
improvements is not great but have good confidence in the trends.

MDB

&&

.MARINE...
300 PM CDT

The low over the Missouri River valley passes just south of the lake
tonight and then continues to the east coast.  Winds become
northeast tonight and increase to 10-20 kt.  High pressure builds
over the lake Thursday night with winds diminishing.  The high
shifts east Friday afternoon and evening with winds becoming south
behind it.  South winds increase to 15-25 kt as a strong low passes
over Ontario south central Canada this weekend.  A cold front then
shifts south down the lake Monday night with winds becoming north
behind it.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023 UNTIL 1 AM Thursday.

IN...Flash Flood Watch...INZ001-INZ002 UNTIL 1 AM Thursday.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 22, 2:57 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
357 PM CDT WED JUN 22 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
357 PM CDT WED JUN 22 2016 /457 PM EDT WED JUN 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  EXTREME THUNDERSTORM RISK...WITH AN ASSOCIATED:
      SIGNIFICANT TORNADO RISK.
      SIGNIFICANT HAIL RISK...UP TO 2 INCHES.
      EXTREME THUNDERSTORM WIND DAMAGE RISK...70 MPH OR GREATER.
      ELEVATED FLOODING RISK.

DISCUSSION:

AN ORGANIZED ROUND OF THUNDERSTORMS WILL REDEVELOP ACROSS
NORTHWEST TO NORTH CENTRAL ILLINOIS BY EARLY THIS EVENING. THESE
STORMS WILL GRADUALLY INCREASE IN COVERAGE AS THEY PROGRESS
QUICKLY SOUTHEAST THROUGH THE EVENING HOURS. VERY LARGE
HAIL...DAMAGING WINDS...AND EVEN A FEW SIGNIFICANT TORNADOES ARE
POSSIBLE WITH THESE STORMS.

THE HIGHEST THREAT FOR WIDESPREAD SEVERE WEATHER AT THIS TIME IS
ALONG AND SOUTHWEST OF A LINE FROM ROCKFORD TO CHICAGO TO
VALPARAISO. A SLIGHT SHIFT NORTH IN THE WARM FRONT POSITION COULD
HAVE HIGHER IMPACTS ACROSS THE CHICAGO METRO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...
 SIGNIFICANT SWIM RISK.
SATURDAY...
 LIMITED THUNDERSTORM RISK.
 LIMITED EXCESSIVE HEAT RISK.
SUNDAY...
 ELEVATED THUNDERSTORM RISK.
 LIMITED EXCESSIVE HEAT RISK.
MONDAY...
 LIMITED THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

GENERAL STORM MOTION OF THE DAY: SOUTHEAST AT 50 MPH.

&&

LMZ740>745-232100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
357 PM CDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY. SOME OF THESE STORMS THIS
EVENING COULD BE SEVERE AND PRODUCE WINDS IN EXCESS OF 50 KT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE ON THURSDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY NIGHT THROUGH
MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
357 PM CDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY. SOME OF THESE STORMS THIS
EVENING COULD BE SEVERE AND PRODUCE WINDS IN EXCESS OF 50
KT...ESPECIALLY OVER SOUTHERN LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY NIGHT THROUGH
MONDAY.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Chicago radar (KLOT), 91 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

16 tornado, 6 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Lee

When
June 22, 6:19 PM CST to 6:35 PM CST
Where
Lee County, 0.95 mi W of West Brooklyn to 0.17 mi ENE of The Burg
Rating
EF1
Path length
4.1 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.699, -89.168

The tornado started near 787 Meridian Rd and moved northeast crossing Highway 10 (Shaw Rd). Along the way, a house lost a portion of the roof and there were trees snapped and corn flattened. After crossing Highway 10 and continuing northeast for another one half mile, the tornado changed direction and then started moving southeast, crossing Highway 10 again. There was a wide swatch of uprooted and snapped trees, and the tornado was confirmed by a storm chaser. Peak winds were estimated at 110 mph, and max width was 300 yards. (Tornado 1 of 15).

Tornado, Lee

When
June 22, 6:31 PM CST to 6:32 PM CST
Where
Lee County, 1.44 mi NE of West Brooklyn to 1.54 mi NE of West Brooklyn
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.713, -89.129

This tornado was determined form ground survey and video documentation. (Tornado 2 of 15).

Hail, McHenry

When
June 22, 6:39 PM CST
Where
McHenry County, Huntley
Measured
0.75 in hail
Reported by
Public
Coordinates
42.170, -88.420

Tornado, La Salle

When
June 22, 6:59 PM CST to 7:09 PM CST
Where
La Salle County, 1.28 mi NNE of Earlville to 1.79 mi NW of Baker
Rating
EF1
Path length
4.3 mi
Path width
400 yd
Reported by
Emergency Manager
Coordinates
41.596, -88.918

The tornado started in a field approximately a half mile northeast of Earlville. As it headed southeast it crossed East 1351st Rd and took out numerous large branches. Approximately at intersection of N 4550th Rd and E 1369th Rd, the tornado intensified as windows were blown out of a home, numerous trees snapped in half, multiple uprooted trees, and was corn flattened. The tornado continued moving southeast, crossing E 14th Rd approaching US Rt. 34 and that is where the winds took down a metal barn. As the tornado approached E 1550th Rd, 2 metal barns were destroyed with sheet metal embedded in nearby trees. Peak winds were estimated at 110 mph, and max width was 400 yards. (Tornado 3 of 15).

Tornado, La Salle

When
June 22, 6:59 PM CST to 7:00 PM CST
Where
La Salle County, 3.37 mi NNE of Earlville to 3.1 mi NNE of Earlville
Rating
EF0
Path length
0.3 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
41.623, -88.900

This tornado was determined from video documentation. As the tornado crossed Rt. 41, a farmer also reported corn crop damage in different directions on either side of Rt. 41. Peak winds were estimated at 80 mph, and max width was 75 yards. (Tornado 4 of 15).

Tornado, La Salle

When
June 22, 7:02 PM CST to 7:07 PM CST
Where
La Salle County, 2.78 mi NNE of Earlville to 2.53 mi ENE of Earlville
Rating
EF1
Path length
1.4 mi
Path width
250 yd
Reported by
Storm Chaser
Coordinates
41.615, -88.904

The tornado started near the intersection of N 47th Rd and Rt 41 moving south-southwest, as was captured on video by a storm chaser. Approximately three tenths of a mile southwest of the intersection, the tornado turned off to the southeast. As it crossed E 1401st Rd, there was a tree snapped and damage to a barn. Peak winds were estimated at 95 mph, and max width was 250 yards. (Tornado 5 of 15).

Tornado, La Salle

When
June 22, 7:11 PM CST to 7:12 PM CST
Where
La Salle County, 0.6 mi SW of Troy Grove to 0.39 mi S of Troy Grove
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.464, -89.088

The tornado started approximately two tenths of a mile to the southwest of the intersection of Peru St and South St. As it moved east, it went through a cemetery doing a lot of tree damage. The tornado stopped near the intersection of Vermillion St at the train tracks. Peak winds were estimated at 100 to 110 mph, and max width was 50 yards. (Tornado 7 of 15).

Thunderstorm Wind, Cook

When
June 22, 7:15 PM CST
Where
Cook County, Mt Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.070, -87.930

Damage done to a gas station canopy. The time was estimated from radar.

Tornado, La Salle

When
June 22, 7:22 PM CST to 7:27 PM CST
Where
La Salle County, 2.48 mi ENE of Baker to 3.36 mi NNW of Burgess Jct
Rating
EF1
Path length
1.7 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
41.563, -88.775

The tornado started approximately three tenths of a mile to the northwest of the intersection of N 43rd Rd and E 21st Rd, and the damage was corn flattened. As it moved to the east-northeast and neared the intersection of E 2165th Rd and N 4350th Rd, the tornado intensified and there were numerous trees uprooted, a barn picked up and flipped, and a horse shelter destroyed. Peak winds were estimated at 110 mph, and max width was 250 yards. (Tornado 6 of 15).

Tornado, La Salle

When
June 22, 7:32 PM CST to 7:33 PM CST
Where
La Salle County, 4.03 mi SSE of Prairie Center to 3.87 mi NW of Ottawa Arpt
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.414, -88.908

The tornado started three tenths of a mile northeast of the intersection of Rt 33 and E 13th Rd. As the tornado moved off to the southeast, a corn dryer with three 1-ton blocks tipped over in between four full grain bins. Peak winds were estimated at 95 mph, and max width was 50 yards. (Tornado 8 of 15).

Thunderstorm Wind, Cook

When
June 22, 7:35 PM CST
Where
Cook County, Chicago
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.830, -87.650

Over 30 reports of tree limbs down across the city of Chicago. Time was estimated with radar.

Tornado, La Salle

When
June 22, 7:48 PM CST to 7:53 PM CST
Where
La Salle County, 3.22 mi WNW of (8n2) Skydive Chicago Airport to 1.39 mi E of Dayton
Rating
EF1
Path length
4.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.412, -88.850

The tornado started approximately three quarters of a mile west of the intersection of N 33rd Rd and Rt. 23. As it moved southeast, there was damage of tree branches broken and the collapse of the walls of a small barn. As it continued on, there were numerous areas of corn damage and large branches broken. The tornado stopped around four tenths of a mile northeast of the intersection of Rt. 71 and I-80. Peak winds were estimated at 90 mph, and max width was 100 yards. (Tornado 9 of 15).

Tornado, La Salle

When
June 22, 7:53 PM CST to 8:10 PM CST
Where
La Salle County, 2 mi W of (Mmo)marseilles to 2 mi NNE of Seneca
Rating
EF2
Path length
6.44 mi
Path width
300 yd
Continued into
Il-C063.1 (LOT)
Reported by
NWS Storm Survey
Coordinates
41.367, -88.710

The tornado started approximately two tenths of a mile to the southwest of the intersection of N 30th Rd and E 24th Rd. There were some small limbs broken at the starting point, and the tornado moved to the east-southeast for around three quarters of a mile. Approximately 3.3 miles to the northeast of Marseilles, a house lost a significant portion of the roof and the walls of a farm outbuilding were collapsed. The strongest (EF-2) damage, which was 4.3 miles to the east-northeast of Marseilles, was to trees and one outbuilding at a farmstead, and also to high tension power trusses, four of which were toppled/crumpled. About three tenths of a mile northwest of the intersection of N 28th Rd and E 29th Rd, there were a few farm buildings which either lost the entire roof structure or the walls were collapsed. The tornado had peak winds estimated to 120 mph. The tornado continued into Grundy County. (Tornado 10a of 15).

Thunderstorm Wind, Cook

When
June 22, 8:00 PM CST
Where
Cook County, 0.3 mi SSE of Posen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.626, -87.698

Tree down on home at 147th and Kedzie. Time estimated based on radar.

Tornado, Grundy

When
June 22, 8:10 PM CST to 8:15 PM CST
Where
Grundy County, 4 mi NW of Langham to 2 mi NNW of Langham
Rating
EF1
Path length
1.61 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.341, -88.592

This is a continuation of the tornado that began in LaSalle County. Approximately 2.3 miles to the north-northeast of Seneca, there was a major loss of roof panels off a farm outbuilding. As the tornado moved to the southeast, there was small limbs broken. (Tornado 10b of 15).

Thunderstorm Wind, La Salle

When
June 22, 8:15 PM CST
Where
La Salle County, 0.95 mi E of Stavanger
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.400, -88.602

Tree down blocking N 32nd Street. Numerous trees down also on the east side of town, as well as corn flattened.

Tornado, Grundy

When
June 22, 8:29 PM CST to 8:36 PM CST
Where
Grundy County, 1.25 mi WSW of Gorman to 0.55 mi WSW of Gorman
Rating
EF0
Path length
0.7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.266, -88.373

Around three tenths of a mile south of the intersection of County Rd 1000 S and S Tynan Rd, a small farm outbuilding collapsed and a large tree had been uprooted. The tornado moved off to the east-northeast and ended approximately six tenths of a mile southeast of the intersection of County Rd 1000 S and S Tynan Rd. Peak winds were estimated at 85 mph, and max width was 100 yards. (Tornado 11 of 15).

Thunderstorm Wind, Kankakee

When
June 22, 8:35 PM CST
Where
Kankakee County, 0.72 mi ENE of Bourbonnais
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.155, -87.868

Damage was done to the press box at Ward Field of Olivet Nazarene University.

Tornado, Livingston

When
June 22, 9:06 PM CST to 9:24 PM CST
Where
Livingston County, 2.68 mi N of Graymont to 1.31 mi NNW of McDowell
Rating
EF2
Path length
11.1 mi
Path width
440 yd
Injuries
4 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
40.918, -88.778

The tornado started just under two tenths of a mile north of the intersection of E 2000 N Rd and County Highway 13. As it moved southeast and crossed N 900 E Rd, there were numerous trees snapped and the path width was approximately 250 ft. At a house near E 1900 N Rd, there were other trees snapped. When the tornado crossed E 1800 N Rd, it strengthened to EF-2 and a barn was totally destroyed, and electrical transmission lines were broken. As it moved southeast past the intersection of Rt 116 and Interstate 55, a small retail building had the exterior walls collapsed. At a mobile home park off S. Ladd St, a mobile home was pushed off its foundation and destroyed. Near the intersection of N 1725 E Rd and E 1550 N Rd, the tornado was 1/4 mile in width and there were 3 snapped power poles and a silo in a field. Peak winds were estimated at 125 mph, and max width was 440 yards. (Tornado 13 of 15).

Tornado, Iroquois

When
June 22, 9:12 PM CST to 9:15 PM CST
Where
Iroquois County, 3.13 mi W of Clifton to 2.11 mi NNW of Ashkum
Rating
EF1
Path length
1.7 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.922, -87.989

The tornado started approximately 2.75 miles to the north-northeast of the intersection of Route 116 and 700 East Rd. As the tornado moved to the southeast, a farm building located off 2800 North Rd had a large trailer filled with tools picked up and turned. There were also metal outbuildings destroyed, as well as an empty grain bin tossed across the driveway into a field. The debris deposited in a field to southeast for a half mile. Corn was laid down upstream northwest of location. At a residence located along N 900 E Rd, several trees were taken out on the property but most trees were undamaged and house also was undamaged. Peak winds were estimated at 100 mph, and max width was 50 yards. (Tornado 12 of 15).

Thunderstorm Wind, Livingston

When
June 22, 9:15 PM CST
Where
Livingston County, 1.25 mi WNW of Pontiac
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -88.640

Tornado, Livingston

When
June 22, 9:49 PM CST to 9:50 PM CST
Where
Livingston County, 2.13 mi NNW of Chatsworth to 2.07 mi NNW of Chatsworth
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
40.777, -88.300

At a residence one tenth of a mile to the east of N 3300 E Rd and E 1000 N Rd, there was a loss of wood or metal roof panels to a barn. The doors were also blown out. Peak winds were estimated at 80 mph, and max width was 10 yards. (Tornado 14 of 15).

Tornado, Iroquois

When
June 22, 10:37 PM CST to 10:41 PM CST
Where
Iroquois County, 1.62 mi NW of Cissna Park to 1.42 mi ESE of Cissna Park
Rating
EF1
Path length
3.1 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
40.587, -87.902

The tornado started near the intersection of County Rd 700 N and Country Rd 1200 E as seen in corn pattern. As it moved southeast and approached the north side of Cissna Park, a small barn had a collapse of its roof structure and there were large branches down. There was damage to the school grounds on the north side of town, including the dugout of the roof blown off. One half mile northeast of town on IL-49, a couple of buildings were damaged with trees twisted down. At a residence off of Country Rd 1300 E, a house lost large sections of its roof structure, but the walls remained standing. There were also some trees snapped. As the tornado ended near County Rd 500 N, there were large branches broken and trees uprooted. Peak winds were estimated at 110 mph, and max width was 440 yards. (Tornado 15 of 15).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646368, 646877, 648271, 647801, 647802, 647803, 647805, 648272, 647804, 647806, 648299, 647807, 647808, 648275, 647809, 648277, 647810, 648279, 648258, 647811, 648281, 648267, 648269.